Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Can muscle relaxers be a cause of cadiomyopathy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
Can muscle relaxers be a cause of cadiomyopathy? YYYY@YYYY
Posted Fri, 21 Sep 2012 in Bones, Muscles and Joints
Answered by Dr. Michelle Gibson James 1 hour later

Cardiomyopathy is disease of the muscle of the heart and is classified as dilated, restrictive or hypertrophic. Dilated cardiomyopathy is the most common.
The heart is divided into right and left sides , each side is then divided into 2 compartments. The upper 2 comparments are called atria and the lower 2 are called ventricles.The ventricle on the right sends blood to the lungs and the ventricle on the left sends the blood out to the body.
Dilated cardiomyopathy is caused by enlargement of the ventricles with abnormal contractions of the heart muscles.
It has many causes including medications however the medications normally associated dilated cardiomyopathy are chemotherapy drugs used for cancer. There was a minor study looking at persons taking muscle relaxants, out of over 2000 persons , only one had cardiomyopathy (0.04% of persons assessed) - it is unsure whether the muscle relaxants was causative or coincidental finding.
In restrictive cardiomyopathy the heart is normal size but cannot relax enough to work properly.It is not usually associated with medication.
Hypertrophic cardiomyopathy- the heart muscle is thick and cannot contract properly. It is usually inherited.

Muscle relaxants are contraindicated (cannot be used) in some cardiac disease and your doctor will likely choose a different agent if muscular pain in present if you have cardiomyopathy.

I hope this answers your question, feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor